Arizona, 2013Flash Flood and Heavy Rain in Arizona, September 7, 2013
September 7, 2013 · NWS FGZ · 2 events in 1 county or zone
Thunderstorms over the South Rim of the Grand Canyon produced heavy rain, trail damage, and damage to buildings.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms over the South Rim of the Grand Canyon produced heavy rain, trail damage, and damage to buildings.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 7, 9:30 AM MST, 4 hours 5 minutes earlier.
Area forecast discussion, Sep 7, 9:30 AM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST SAT SEP 7 2013
.SYNOPSIS...SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE OVER THE
NEXT SEVERAL DAYS. EXPECT A WET PATTERN TO DEVELOP STARTING TODAY
AND LASTING THROUGH AT LEAST TUESDAY OF THE COMING WEEK. SOME AREAS
MAY RECEIVE HEAVY RAINFALL.
&&
.DISCUSSION...ONGOING SHOWER ACTIVITY ACROSS THE LOWER DESERTS OF
CENTRAL AZ THIS MORNING WILL SPREAD INTO PORTIONS OF NRN AZ THIS
AFTERNOON. THE BEST CHANCES STILL APPEAR TO BE OVER THE WHITE
MOUNTAINS AND MOGOLLON RIM AND AREAS TO THE SOUTH WITH LESSER CHANCES
ACROSS THE NORTHEAST. CURRENT FCST HANDLES THIS WELL AND NO UPDATES
REQUIRED AT THIS TIME.
&&
.PREV DISCUSSION (350 AM)...THE STRONG AREA OF HIGH PRESSURE CENTERED
OVER THE PLAINS STATES WILL CONTINUE TO WEAKEN AND SHIFT
SOUTHEASTWARD THROUGH THE WEEKEND AND EARLY NEXT WEEK. THIS WILL TURN
OUR FLOW ALMOST DUE SOUTHERLY TODAY THROUGH EARLY NEXT WEEK. THE
SOUTHERLY FLOW PATTERN WILL BRING A SIGNIFICANT INCREASE IN MOISTURE
TO THE REGION...AND THIS PROCESS HAS ALREADY BEGUN BASED ON SATELLITE
PRECIPITABLE WATER ESTIMATES. FOR TODAY...ISOLATED SHOWERS OR STORMS
WILL CONTINUE THIS MORNING...THEN SCATTERED THUNDERSTORMS ARE
EXPECTED OVER THE HIGHER TERRAIN BY AFTERNOON. STORMS WILL SPREAD
TOWARD THE NORTH...POSSIBLY AFFECTING THE LOWER ELEVATIONS NORTH OF
THE MOGOLLON RIM BY MID AFTERNOON. CONVECTION MAY BE ENHANCED LATER
IN THE AFTERNOON...AND POSSIBLY LATE INTO THE EVENING...BY A WEAK
WAVE MOVING NORTHWARD ACROSS THE AREA. POPS WERE KEPT IN THE 40
PERCENT RANGE OVERNIGHT TO ACCOUNT FOR THIS.
SUNDAY THROUGH MIDWEEK...DEEP MOISTURE CONTINUES TO FLOW INTO
ARIZONA FROM THE SOUTH. BROAD LOW PRESSURE IS FORECAST OVER SRN
CALIFORNIA...WHICH IS LIKELY TO ENHANCE LIFT OVER THE REGION. STORM
CHANCES ARE IN THE LIKELY CATEGORY FOR MOST AREAS...ALONG WITH COOL
DAYTIME TEMPERATURES. WITH DECENT MID AND UPPER LEVEL FLOW...AND
ADDITIONAL WEAK SHORTWAVES...RAIN CHANCES WILL REMAIN ELEVATED EVEN
DURING THE OVERNIGHT HOURS. SOME AREAS MAY RECEIVE HEAVY RAINFALL
WITH A RISK OF FLASH FLOODING. THE MOST LIKELY PERIOD FOR A HEAVY
RAIN THREAT APPEARS TO BE MONDAY/TUESDAY...BUT THIS COULD CHANGE AS
MODELS HAVE SHOWN SOME TIMING DIFFERENCES. IT SHOULD BE NOTED THAT
THE 00Z GFS RUN APPEARED TO BE A BIT OF AN OUTLIER WITH REGARDS TO
THE ALIGNMENT OF THE MAIN MOISTURE PLUME OVER THE REGION. IT
APPEARED TOO AGGRESSIVE WITH THE DRYING EFFECTS OF THE NORTHERN
STREAM TROUGH...WHICH CAUSED THE MOISTURE PLUME TO BE SHIFTED MUCH
FARTHER EAST ON MON/TUE. WE MOSTLY IGNORED THIS FOR NOW SINCE THE
MAJORITY OF OTHER GUIDANCE KEPT THE PLUME OVER CENTRAL AZ...BUT THIS
WILL BE WATCHED. OVERALL...THIS LOOKS LIKE A RATHER RAINY PERIOD FOR
NORTHERN ARIZONA.
&&
.AVIATION...FOR THE 18Z PACKAGE...SCT -SHRA EXPECTED SOUTH OF
THE MOGOLLON RIM THIS MORNING. EXPECT NMRS -SHRA/TSRA TO DEVELOP
AROUND 18Z ALONG AND SOUTH OF A KGCN-KFLG-KSOW LINE. ACTIVITY WILL
BE MORE SCATTERED NORTH OF THIS LINE. ISOLD +TSRA WITH MVFR/IFR
POSSIBLE IN THE STRONGER STORMS. STORM COVERAGE BECMG MORE SCT
OVERNIGHT SATURDAY WITH THE BEST CHANCES FOR CONTINUED SHRA/TSRA
WEST OF A KGCN-KFLG-KPAN LINE. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.....DB/JJ
AVIATION...MCS
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 7, 6:36 AM MST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
636 AM MST SAT SEP 7 2013
AZZ004>018-037>040-080700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
636 AM MST SAT SEP 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP TODAY. A FEW OF THE STORMS
WILL PRODUCE HEAVY RAINFALL AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
DEEP MOISTURE IS FORECAST TO MOVE NORTHWARD INTO THE REGION FROM
SUNDAY THROUGH TUESDAY. SHOWERS AND THUNDERSTORMS WILL INCREASE IN
COVERAGE...WITH A RISK OF LOCALIZED HEAVY RAIN AND FLASH
FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Rain, Coconino
- When
- September 7, 1:35 PM MST to 3:45 PM MST
- Where
- Coconino County, 4.29 mi NNW of Tusayan to 2.9 mi E of Phantom Ranch
- Reported by
- Park/Forest Service
- Coordinates
- 36.030, -112.150
Thunderstorms produced about one inch of rain in under an hour. This created some flooding problems in the Grand Canyon Village and below the Rim. One range guage in the area reported 0.92 inches of rain in 40 minutes. Another guage in the area reported 1.85 inches of rain between 135 PM and 245 PM.
Flash Flood, Coconino
- When
- September 7, 3:00 PM MST to 5:00 PM MST
- Where
- Coconino County, 10 mi NW of Grand Canyon Arpt to 1.46 mi E of (Gcn)grand Canyon Np
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 35.952, -112.206
Heavy rain from thunderstorms caused flash flooding and trail damage on the Bright Angel Trail at Garden Creek below Indian Gardens. Flooding covered an intersection at the South Rim by one foot of mud. The basement of the Park Headquarters flooded.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in South Dakota, September 7 to 8, 2013$200,000 · 2 events
- Hail and Damaging Winds in South Dakota, September 7, 2013$37,000 · 2.5 in hail · 12 events
- Damaging Winds in Wyoming, September 7, 2013$50,000 · 57 kt wind · 3 events
- Flash Flooding in California, September 7, 2013$35,000 · 2 events
- Flash Flooding and Hail in Montana, September 7, 20131.75 in hail · 26 events
- Flash Flood and Dust Storm in California, September 7, 2013$30,000 · 65 kt wind · 3 events
- Lightning Strike in Florida, September 7, 2013$30,000 · 1 event
- Hail and Damaging Winds in South Dakota, September 7, 2013$7,000 · 2 in hail · 11 events
- Damaging Winds in Wisconsin, September 7, 201352 kt wind · 2 events
- Hail and Damaging Wind in North Dakota, September 7, 20131 in hail · 2 events
- Hail in South Dakota, September 7, 2013$5,000 · 1.5 in hail · 2 events
- Damaging Winds in Wyoming, September 7, 201352 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479262, 479263.